West Virginia, 2011High Wind in West Virginia, April 15 to 16, 2011
April 15 to 16, 2011 · NWS RNK · 1 event in 1 county or zone
A strong closed upper level low pressure moved across the Ohio valley on the 15th into the 16th. In advance of the system, strong southeast winds produced wind damage across the higher elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong closed upper level low pressure moved across the Ohio valley on the 15th into the 16th. In advance of the system, strong southeast winds produced wind damage across the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 15, 8:33 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 15, 8:33 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT FRI APR 15 2011
.SYNOPSIS...
A STRONG STORM SYSTEM WILL APPROACH THE AREA LATE TONIGHT AND THEN
MOVE THROUGH DURING THE DAY SATURDAY. AFTER A BRIEF COOL DOWN
SUNDAY...WARMER WEATHER RETURNS ON MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
VERY POTENT STORM SYSTEM MOVING ACROSS THE MIDWEST WITH DEEP
SOUTHERLY FLOW SURGING MOISTURE NWD ACROSS THE GULF COAST INTO THE
MID ATLANTIC. CIRRUS HAS SPREAD ACROSS MOST OF THE FORECAST AREA
AND SHOWERS HAVE MOVED INTO THE FAR WESTERN COUNTY WARNING AREA.
CURRENT MODEL RUNS WERE STILL CONSISTENT WITH THE TIMING OF THE
PRE-FRONTAL RAIN AND THE BAND OF SHOWERS AND THUNDERSTORMS AHEAD
OF THE FRONT. THIS SPREADS SHOWERS FROM SOUTHWEST TO NORTHEAST
THROUGH THE FORECAST AREA MAINLY FROM 05Z/1AM TO 12Z/8AM THEN
BRINGS THE STORMS THROUGH THE WESTERN COUNTY WARNING AREA 12Z/8AM
AND MOVES THEM EAST...EXITING THE FORECAST AREA AROUND 22Z/6PM.
MAIN CONCERN WILL BE WITH SE FLOW ENHANCEMENT ALONG THE BLUE
RIDGE AND ALLEGHANY HIGHLANDS. STRONG SE WINDS WILL GIVE A RAIN
SHADOW EFFECT TO PORTIONS OF SW VA INTO SE WV...BUT DYNAMICS LOOK
STRONG ENOUGH LATER FOR THIS SHADOW TO BECOME RAIN FILLED...AS
FLOW TURNS MORE SOUTHERLY AHEAD OF THE FRONT. HAVE INCREASED QPF
IN THE SRN BLUE RIDGE BASED ON UPSLOPE ENHANCEMENT. CURRENT FLASH
FLOOD WATCH HAS THIS COVERED.
AS FOR THE WINDS...THE MAIN WINDOW OF STRONGEST WINDS WILL
CONTINUE OVERNIGHT WITH THE FLOW TURNING MORE SOUTH BY DAWN
ALLEVIATING THE MTN WAVE EFFECT IN THE CLINCH/HOLSTON VALLEY AND
ADJACENT MTNS. NO CHANGES TO THE WIND WARNINGS/ADVISORIES.
SATURDAY...WILL BE MONITORING TWO ISSUES...THE ONGOING HEAVY
RAIN/FLOOD THREAT AND SEVERE/DAMAGING WINDS/ISOLATED TORNADIC THREAT.
THE AREA WILL BE MAINLY CLOUDY SO IT LOOKS LIKE ANOTHER CASE OF LOW
CAPE/HIGH SHEAR. IF ANY SUN BREAKS OUT WHICH I THINK WILL OCCUR IN
THE NC PIEDMONT IN THE AFTN...AND EVEN IF NO SUN BREAKS OUT...THE
WIND SHEAR/ENERGY WITH THIS JET IS SUCH THAT DAMAGING WINDS COULD
OCCUR ALONG WITH ISOLATED TORNADOES. SPC HAS THE MODERATE RISK
FOR SVR JUST SOUTHEAST OF THE DANVILLE/SOUTH BOSTON. FOLKS WHO
LIVE FROM MARTINSVILLE EAST TO SOUTH BOSTON SOUTH INTO THE NC
PIEDMONT WILL NEED TO BE ALERT FROM LATE SAT MORNING INTO THE AFTN
FOR SVR WX. THIS IS ALREADY MENTIONED IN THE HWO. THE REST OF THE
CWA COULD SEE ENOUGH CONVECTION AND WITH THE STRONG WINDS...ISOLATED
WIND DAMAGE COULD OCCUR SAT MORNING.
MODELS...ESPECIALLY THE GFS/CMC BRING THE DRY SLOT IN THE SOUTH
RATHER FAST. LEANED TOWARD A BLEND OF THE ECMWF/NAM/GFS. PRECIP
SHOULD START TO WANE IN THE SW CWA SAT AFTN.
WENT WITH A BLEND OF MET AND GRIDDED LAMP GUIDANCE FOR
TEMPERATURES TONIGHT. EXPECT PRECIP/CLOUD COVER SHOULD ONLY ALLOW
TEMPS TO FALL BACK INTO THE 50S...EXCEPT UPPER 40S IN THE NORTH.
TEMPS SATURDAY WILL BE RELATED ON TO HOW QUICK THE RAIN LEAVES/ANY
SUNSHINE. KEPT THE TEMPS CLOSER TO THE MAV MOS...WITH UPPER
60S/LOWER 70S IN THE PIEDMONT TO AROUND 60 MTNS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
SHOWER AND THUNDERSTORM ACTIVITY MOVES OUT OF THE REGION TOMORROW
EVENING...ALTHOUGH A FEW STRONG STORMS MAY STILL BE POSSIBLE EAST OF
DANVILLE AND LEXINGTON THROUGH 9 PM. WEST NORTHWESTERLY WINDS TAKE
OVER AS THE LOW PRESSURE SYSTEM MOVES OUT OF THE AREA...KEEPING
LIGHT SHOWER ACTIVITY GOING WEST OF THE BLUE RIDGE THROUGH EARLY
SUNDAY AFTERNOON.
HIGH PRESSURE SLIDES QUICKLY EASTWARD ON SUNDAY FROM THE LOWER
PLAINS INTO THE SOUTHEAST UNITED STATES. AS THE HIGH PUSHES EAST OF
THE SOUTHERN APPALACHIANS SUNDAY AFTERNOON...OUR WINDS WILL BECOME
INCREASINGLY SOUTHWESTERLY...WHICH WILL BRING AN END TO ANY RESIDUAL
SHOWERS ACROSS THE WESTERN HALF OF THE FORECAST AREA. CLEARING SKIES
DURING THE AFTERNOON WILL ALLOW TEMPERATURES TO REBOUND OVER THOSE
OBSERVED ON SATURDAY...WITH SUNDAY AFTERNOON HIGHS RANGING FROM THE
LOW 60S IN SOUTHEAST WEST VIRGINIA...TO THE LOW 70S IN THE NORTH
CAROLINA PIEDMONT.
MONDAY WILL PROVIDE OUR REGION ANOTHER DAY TO DRY OUT FROM SATURDAYS
HEAVY RAINS...ALTHOUGH AN UPPER LEVEL DISTURBANCE PASSING TO THE
NORTH OF OUR AREA WILL TRIGGER A FEW SHOWERS AND THUNDERSTORMS
ACROSS OUR AREA DURING THE AFTERNOON AND EVENING. WIND SPEEDS FROM
THE SOUTH WILL ALSO GRADUALLY INCREASE DURING THE AFTERNOON AS THE
PRESSURE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE OVER THE
ATLANTIC...AND A DEVELOPING LOW PRESSURE SYSTEM OVER THE PLAINS. THE
INCREASED SOUTHERLY FLOW WILL ALLOW FOR WARMER HIGH TEMPERATURES ON
MONDAY...WITH HIGHS RANGING FROM THE MID 60S IN SOUTHEAST WEST
VIRGINIA...TO THE MID TO UPPER 70S IN THE NORTH CAROLINA PIEDMONT.
SPOTTY SHOWER ACTIVITY WILL INCREASE DURING LATE EVENING MONDAY AND
THE EARLY MORNING HOURS OF TUESDAY AS A WARM FRONT MOVES INTO THE
OHIO RIVER VALLEY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG RANGE WEATHER FORECAST MODELS ARE IN AGREEMENT THAT TUESDAY
STARTS OFF WITH A WARM FRONT STRETCHING UP THE OHIO RIVER VALLEY
THROUGH WEST VIRGINIA. HOWEVER...MODEL DISAGREE SOMEWHAT AS TO THE
EXACT PLACEMENT OF THE WARM FRONT...WITH THE GFS MODEL INDICATING
THAT THE FRONT WILL BE NORTH OF OUR REGION...WHILE THE ECMWF MODEL
DRAPES THE FRONT ACROSS THE ALLEGHANY HIGHLANDS. BELIEVE THE WARM
FRONT WILL BE A LITTLE NORTH OF OUR REGION...BUT STILL CLOSE ENOUGH
TO PROVIDE FOCUS FOR SPOTTY SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 81 DURING TUESDAY MORNING AND AFTERNOON. SHOWER AND
THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE LATE AFTERNOON AS THE
BOUNDARY CONTINUES NORTHWARD TOWARD THE GREAT LAKES.
SHOWERS AND THUNDERSTORMS INCREASE AGAIN WEDNESDAY AFTERNOON AND
EVENING AS A DEEP LOW PRESSURE SYSTEM CROSSES THE GREAT LAKES...
DRAGGING A COLD FRONT IN ITS WAKE. AS THE COLD FRONT APPROACHES...
THE COMBINATION OF AFTERNOON SURFACE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S...AND A MODERATELY UNSTABLE ATMOSPHERE...WILL SET US UP
ONCE AGAIN FOR ANOTHER ROUND OF STRONG TO SEVERE STORMS. THESE
STORMS WILL BE CAPABLE OF STRONG WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE COLD FRONT MOVES VERY CLOSE TO OUR REGION EARLY
THURSDAY MORNING...AND BECOMES STATIONARY FOR THE NEXT FEW DAYS. THE
LOCATION OF THE BOUNDARY WILL BE IMPORTANT TO KEEP AN EYE AS WE
APPROACH CLOSER IN TIME...AS THE SOUTH SIDE OF THE BOUNDARY WILL BE
WHERE THE BEST CHANCES OF SEVERE THUNDERSTORM ACTIVITY MAY BE FOUND
ON THURSDAY AND FRIDAY AFTERNOONS. THE BOUNDARY LIFTS NORTHWARD
AGAIN LATE FRIDAY EVENING AS A WARM FRONT...IN ADVANCE OF ANOTHER
LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES ON SATURDAY.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
SATURATION OF THE AIR MASS WILL INCREASE THROUGH THE EVENING.
VFR CLOUDS WILL START TO LOWER TO MVFR AROUND 4Z SAT AT BLF...06Z
AT BCB/ROA...AND BY 09Z AT DAN/LYH. RAIN WILL FOLLOW A FEW HOURS
LATER WITH CEILINGS DROPPING TO IFR OR LOWER. FLIGHT RESTRICTIONS
WILL LINGER THROUGH MUCH OF SATURDAY MORNING. THERE MAY BE A FEW
HOURS WHERE CEILINGS LIFT TO LOW-END VFR LATE MORNING-EARLY
AFTERNOON...THEN COULD LOWER AGAIN AS CONVECTION TRACKS ACROSS THE
REGION IN THE AFTERNOON.
A POTENT STORM SYSTEM WILL BE APPROACHING THE REGION FROM THE WEST
OVERNIGHT...WITH A SIGNIFICANT SOUTHEAST LOW LEVEL JET DEVELOPING
ACROSS THE FORECAST AREA. THE STRONGEST WINDS WITH THE JET ARE NOT
EXPECTED TO REACH THE SURFACE...EXCEPT IN ELEVATIONS ABOVE 3000
FEET...AND IN DOWNSLOPE AREAS OF SW VA AND SRN WV...WHICH WOULD BE
THE NW SIDES OF THE HIGHER RIDGES. THIS WILL LIKELY BRING SOME
STRONG WINDS GUSTS INTO THE BLUEFIELD AIRPORT. THINK THE STRONGEST
GUSTS WILL BE CLOSE TO MIDNIGHT. REST OF THE AIRPORTS WILL HAVE LLWS
DEVELOP....AND I HAVE ADDED IT INTO ALL OF THE OTHER AIRPORTS. IN
ADDITION...LOW-END MVFR CIGS WITH UPSLOPE RAIN WILL ALSO DEVELOP
ACROSS THE FORECAST AREA TONIGHT. BLACKSBURG...ROANOKE AND LYNCHBURG
WILL SEE MODERATE TO HEAVY RAIN LATE TONIGHT INTO SAT MORNING.
ADDED CB TO ROA/LYH/DAN AS MAIN THREAT OF ANY THUNDER STAYS SOUTH
OF OUR CWA...BUT CANNOT RULE OUT SOME THUNDERSTORMS WORKING INTO THE
NC/VA PIEDMONT. THERE WILL A POTENTIAL FOR STRONG STORM...MOST
LIKELY IN THE PIEDMONT OUT TOWARD DAN WITH STRAIGHT LINE WINDS AND
HAIL BEING THE BIGGEST THREAT. CONFIDENCE NOT HIGH ENOUGH TO THROW
IN IFR CIGS AS HEAVIER RAINS TEND TO KEEP CIGS HIGHER EXCEPT ALONG
THE RIDGES. BLF/ROA/BCB HAVE BEST SHOT OF IFR IF AT ALL.
VFR RETURNS SUNDAY AND CONTINUES INTO TUESDAY WITH HIGH PRESSURE
ACROSS THE REGION BEHIND THE FRONT. ANOTHER FRONTAL BOUNDARY MAY
IMPACT THE AREA LATE TUESDAY BRINGING POTENTIAL MVFR CONDITIONS
TO THE MOUNTAINS BY LATE IN THE DAY.
&&
.HYDROLOGY...
WILL HAVE TO WATCH FLASH FLOOD POTENTIAL ALONG AND EITHER SIDE OF
THE BLUE RIDGE WEST INTO THE MTNS OF SE WV. THINK THE SRN BLUE
RIDGE FROM BOONE/BLOWING ROCK NORTH INTO FLOYD COUNT VA COULD SEE
AROUND 2+ INCHES IN LESS THAN 12 HRS...WITH BURSTS OF HEAVIER
RAINS WITH CONVECTION SAT MORNING. 1-3HR FFG RANGES FROM AS LOW AS
2/3RDS OF AN INCH IN THE ALLEGHANY HIGHLANDS TO AROUND 2 INCHES IN
THE GALAX AREA. GROUND IS STILL WET AND SEEMS THAT IT WILL NOT
TAKE MUCH TO GET STREAMS RUNNING HIGH AGAIN WITH POTENTIAL FOR
ROCK OR MUDSLIDES IN STEEP TERRAIN.
BEYOND THE FLASH FLOODING...MAIN STEM RIVERS WILL ALSO NEED TO BE
MONITORED FOR RISES SAT AFTN INTO MONDAY. THERE IS A POTENTIAL FOR MINOR
TO MODERATE FLOODING ALONG PARTS OF THE JAMES...GREENBRIER AND DAN RIVERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL NOON EDT SATURDAY FOR VAZ011>020.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR VAZ010>020-
022>024-032>035.
HIGH WIND WARNING UNTIL NOON EDT SATURDAY FOR VAZ007-009-010.
NC...WIND ADVISORY UNTIL NOON EDT SATURDAY FOR NCZ001-002-018.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NCZ001>003-
018>020.
WV...WIND ADVISORY UNTIL NOON EDT SATURDAY FOR WVZ043>045.
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR WVZ042>045.
HIGH WIND WARNING UNTIL NOON EDT SATURDAY FOR WVZ042.
&&
SYNOPSIS...JJ/WP
NEAR TERM...AMS/WP
SHORT TERM...NF
LONG TERM...NF
AVIATION...RCS
HYDROLOGY...AMS/WPHazardous weather outlook, Apr 15, 8:49 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT FRI APR 15 2011
NCZ001-002-018-VAZ012>020-161100-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-
949 PM EDT FRI APR 15 2011
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ003-019-020-VAZ022>024-032>035-161100-
SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
949 PM EDT FRI APR 15 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ011-WVZ043>045-161100-
GILES-SUMMERS-MONROE-GREENBRIER-
949 PM EDT FRI APR 15 2011
...WIND ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FLASH FLOOD WATCH.
A FEW THUNDERSTORMS COULD BRING DAMAGING WINDS SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ007-009-161100-
TAZEWELL-SMYTH-
949 PM EDT FRI APR 15 2011
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
A FEW THUNDERSTORMS COULD BRING DAMAGING WINDS SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ004>006-VAZ043>047-058-059-161100-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
949 PM EDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT WILL PASS THROUGH THE REGION ON SATURDAY. LOCALLY
HEAVY RAIN IS POSSIBLE WITH POTENTIAL FLOODING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ010-WVZ042-161100-
BLAND-MERCER-
949 PM EDT FRI APR 15 2011
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT SATURDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLASH FLOOD WATCH.
A FEW THUNDERSTORMS COULD BRING DAMAGING WINDS SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Apr 15, 7:50 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM NON-TSTM WND GST 2 S RICHLANDS 37.06N 81.80W
04/15/2011 M59 MPH TAZEWELL VA MESONET
MEASURED AT SW VIRGINIA COMMUNITY COLLEGE
&&
EVENT NUMBER RNK1100130
MCLocal storm report, Apr 15, 8:22 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM NON-TSTM WND GST 2 ENE TAZEWELL 37.13N 81.48W
04/15/2011 M58 MPH TAZEWELL VA MESONET
MEASURED AT TAZEWELL MIDDLE SCHOOL
&&
EVENT NUMBER RNK1100131
MCLocal storm report, Apr 15, 10:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM NON-TSTM WND DMG BLUEFIELD 37.24N 81.27W
04/15/2011 TAZEWELL VA 911 CALL CENTER
DECK BLOWN ONTO RTE 460
1000 PM NON-TSTM WND DMG TAZEWELL 37.12N 81.52W
04/15/2011 TAZEWELL VA 911 CALL CENTER
SEVERAL TREES DOWN THROUGHOUT THE COUNTY FROM 730 TO
1000 PM
1010 PM NON-TSTM WND DMG BLUEFIELD 37.27N 81.22W
04/15/2011 MERCER WV 911 CALL CENTER
6 REPORTS OF POWER LINES DOWN THROUGHOUT THE COUNTY
1030 PM NON-TSTM WND DMG CEDAR BLUFF 37.09N 81.76W
04/15/2011 TAZEWELL VA PUBLIC
LARGE TREE LIMBS BLOWN DOWN
&&
EVENT NUMBER RNK1100135 RNK1100132 RNK1100134 RNK1100133
AMSHigh Wind, Mercer
- When
- April 15, 10:10 PM EST to April 16, 2:00 AM EST
- Where
- Mercer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- County Official
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Six power lines were blown down by high winds throughout the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300366.